Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

July 18, 2012Hancock County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 18, 2012, 12:33 PM EDT for Hancock County, Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 12:33 PM EDT (16:33 UTC)
Expired
Jul 18, 2012, 1:15 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN

County Hancock County, IN

The radar

The Indianapolis radar (KIND), 43 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:50 PM EDTHAIL 0.75 S Mccordsville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2497 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WWUS83 KIND 181633
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1233 PM EDT WED JUL 18 2012

INZ040-048-181715-
HANCOCK-MADISON-
1233 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM ADVISORY FOR HANCOCK AND SOUTHERN MADISON
COUNTIES UNTIL 115 PM EDT...

AT 1227 PM EDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 7
MILES NORTH OF GREENFIELD...OR 15 MILES SOUTH OF ANDERSON...MOVING
SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREENFIELD...
  SPRING LAKE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3972 8566 3979 8595 3987 8595 3987 8594
      3993 8594 3993 8586 3999 8587 4005 8561
TIME...MOT...LOC 1633Z 009DEG 7KT 3988 8578

$$
JK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:44 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 18, 10:44 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1044 AM EDT WED JUL 18 2012

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 251 AM EDT WED JUL 18 2012

ANOTHER WARM DAY IS STORE FOR CENTRAL INDIANA TODAY AS VERY WARM
AIR OVER THE OHIO VALLEY ASSOCIATED WITH BROAD HIGH PRESSURE OVER
THE SOUTHEASTERN STATES REMAINS IN PLACE. DAYTIME HEATING WILL
ONCE AGAIN LEAD TO SOME SCATTERED AFTERNOON SHOWERS AND STORMS THIS
AFTERNOON AND EVENING.

MORE SHOWERS AND STORMS WILL BE POSSIBLE TONIGHT AND THURSDAY AS
A FRONTAL BOUNDARY OVER THE GREAT LAKES WILL SAG ACROSS CENTRAL
INDIANA AS A UPPER LEVEL WEATHER DISTURBANCE MOVES INTO THE AREA
ALOFT.

COOLER AIR WILL ARRIVE FOR FRIDAY AS HIGH PRESSURE OVER THE GREAT
LAKES AND ONTARIO PUSH THE FRONTAL BOUNDARY FARTHER SOUTH AND
COOLER NORTHEAST WINDS ARRIVE FOR THE STATE FOR THE START OF THE WEEKEND.

ANOTHER RIDGE OF HIGH PRESSURE WILL RESTRENGTHEN LATE IN THE
WEEKEND INTO EARLY NEXT WEEK...WHICH WILL ONCE AGAIN RETURN
WIDESPREAD 90 DEGREE TEMPERATURES TO THE FORECAST.

&&

.NEAR TERM /TODAY/...

ISSUED AT 1045 AM EDT WED JUL 18 2012

WILL BE UPDATING SOON TO REMOVE MORNING WORDING...BUT OTHERWISE
WONT BE MAKING MAJOR CHANGES.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
ISSUED AT 251 AM EDT WED JUL 18 2012

MODELS ARE IN PRETTY GOOD AGREEMENT DURING THIS PERIOD WITH THE
OVERALL PATTERN AND WILL USE A BLEND. IT SHOULD BE NOTES MAVMOS
CONTINUES TO STRUGGLE WITH THE WARM AIR MASS WHICH WILL BE THROWN OUT.

RAIN. IT IS COMING...HERE IS WHY.

THE RAIN THAT MAY COME IN THE NEXT FEW DAYS WILL CERTAINLY HELP THE
DRY CONDITIONS...HOWEVER IT WILL NOT BE A DROUGHT-BUSTER.

DAYTIME HEATING TODAY MAY LEAD TO A FEW LINGERING TSRA OR SHRA
DURING THE EVENING HOURS...HOWEVER ANOTHER FORCING MECHANISM WILL
ARRIVE LATE TONIGHT AS THE FRONTAL BOUNDARY NEAR THE GREAT LAKES
BEGINS TO SAG SOUTHWARD ACROSS INDIANA AS A COLD FRONT. BOTH THE
GFS AND NAM SUGGEST A SHORT WAVE PUSHING OUT OF THE UPPER MIDWEST
ACTING AS THE KICKER TO PUSH THE FRONT SOUTHWARD. GIVEN THE VERY
WARM AND MOIST AIR MASS IN PLACE EXPECT SOME PRECIP AS THE FRONT
BEGINS TO MOVE INTO THE AREA TONIGHT AND LINGERS IN THE AREA ON
THURSDAY. TIME HEIGHT SECTIONS ON THURSDAY SHOW GOOD LOWER AND
MIDDLE LEVEL MOISTURE ALONG WITH STRONG LIFT. FORECAST SOUNDINGS
REVEAL GOOD CAPE AVAILABLE ON THURSDAY AFTERNOON WITH ATTAINABLE
CONVECTIVE TEMPS. THUS WILL TREND POPS IN THE HIGH CHC TO NEAR
LIKELY CATEGORY FOR TONIGHT AND THURSDAY. AS FOR TEMPS...GIVEN THE
THERMAL RIDGE THAT IS EXPECTED IN FRONT OF THE FRONT...AND
EXPECTED CLOUDS ASSOCIATED WITH THE FRONT WILL TREND TONIGHTS LOWS
WARMER THAN MAVMOS. FURTHERMORE...WITH CLOUDS AND PRECIP POSSIBLE
ON THURSDAY WILL KEEP HIGHS CLOSE TO THE METMOS FOR THURSDAY.

THE FRONTAL BOUNDARY WILL BE SLOWLY EXITING TO THE SOUTH ON
THURSDAY NIGHT. ALOFT THE GFS AND NAM BOTH DEPICT ANOTHER SHORT
WAVE PUSHING ACROSS INDIANA...BEFORE DEPARTING BY FRIDAY MORNING.
THUS WILL NEED TO KEEP THE CHC POPS IN THE FORECAST GIVEN THE
FORCING ALOFT AND THE LOWER LEVEL CONVERGENCE AVAILABLE. WILL
AGAIN TREND LOWS WARMER THAN MAVMOS GIVEN THE EXPECTED CLOUDS.

FORECAST SOUNDINGS ON FRIDAY DRY OUT QUICKLY AS THE DAY
PROGRESSES. BEST FORCING WITH THE DEPARTING SHORT WAVE IS EXPECTED
TO BE SOUTHEAST OF THE FORECAST AREA BY 12Z. MEANWHILE AT THE
SURFACE...HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS THE AREA
THROUGH FRIDAY NIGHT...LEADING TO DRY BUT COOLER CONDITIONS.
FORECAST SOUNDINGS BY FRIDAY NIGHT FAIL TO SHOW ANY SATURATION.
THUS WILL LEAN TOWARD A DRY FORECAST UNDER A SUNNY DAY AND CLEAR
NIGHT WITH TEMPS ABOVE METMOS AS THIS HAS BEEN THE TREND.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

ISSUED AT 310 AM EDT WED JUL 18 2012

CONCERNS HERE ARE HOW GOOD ARE RAIN CHANCES LATE IN THE PERIOD
AND HOW MUCH HEAT AND HOW SOON WILL IT RETURN.

PATTERN THUS FAR THIS SUMMER CONTINUES WITH SEVERAL DAYS OF
SCORCHING HEAT FOLLOWED BY COUPLE DAYS OF COOL DOWN WITH THE COOL
DOWN STILL REMAINING ABOVE NORMAL. MORE RECENT TREND IN PATTERN
FOR SOMEWHAT BETTER RAIN CHANCES ALSO RETURNS NEXT WEEK BUT NONE
THAT ARE REALLY DROUGHT HELPERS AND MAYBE NOT AS DECENT AS TODAY
AND TOMORROW CHANCES.

EXTENDED PERIOD STARTS DRY AND CONTINUES SO INTO TUESDAY WHEN
FRONTAL BOUNDARY SETS UP ACROSS SOUTHERN GREAT LAKES WITH WEAK
WAVE MOVING SOUTHEAST DOWN FRONT SIDE OF UPPER RIDGE. HOW MUCH
AND HOW WIDESPREAD RAIN IS WITH THIS REMAINS TO BE SEEN AND WILL
KEEP CHANCES LOW UNTIL FURTHER CONTINUITY AND AGREEMENT COMES FROM
MODELS.

AS FOR TEMPS...STARTING SATURDAY...MAXS IN MID/UPPER 80S AND
MID/UPPER 60S MINS GRADUALLY WARM A CATEGORY EACH DAY...REACHING
BACK INTO THE MID 90S /LOW-MID 70 MINS/ BY MONDAY AND CONTINUING
INTO WEDNESDAY. FORECAST VALUES REMAIN WELL ABOVE MOS GUIDANCE
PACKAGES WHICH REMAIN TOO COOL ON MAXS AND SOMEWHAT WARM ON MINS.

LOOKS LIKE RAIN CHANCES MIDWEEK NEXT WEEK PRECEDE YET ANOTHER COOL
DOWN AND DRY SEVERAL DAYS LATE NEXT WEEK.

&&

.AVIATION /1500Z UPDATE TO 1200Z TAFS/...

ISSUED AT 1027 AM EDT WED JUL 18 2012

MAINLY VFR CONDITIONS CONTINUING AT THIS TIME. RADAR SHOWS
ISOLATED STORM NORTH OF KIND/KEYE SLOWLY DRIFTING EWD NEAR KOKK.
THERE LOOKS TO BE A WEAK BOUNDARY THAT EXTENDS WEST AND SOUTHWEST
TOWARDS KDNV WHERE A -SHRA HAS RECENTLY DEVELOPED. LOOK FOR
SCATTERED CONVECTION THIS AFTERNOON AS HEAT OF THE DAY WITH HIGH
TEMPERATURES AGAIN AROUND 100 LEAD TO THUNDERSTORMS IN THE
VICINITY OF LOCAL AIRPORTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...PUMA
NEAR TERM...JK
SHORT TERM...PUMA
LONG TERM....TUCEK
AVIATION...MCCARTHY
Hazardous weather outlook, Jul 18, 9:08 AM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
908 AM EDT WED JUL 18 2012

INZ021-028>031-035>049-051>057-060>065-067>072-191315-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
908 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TODAY. SOME STORMS THIS AFTERNOON
AND EVENING COULD BE SEVERE. A HEAT ADVISORY REMAINS IN EFFECT.

HAZARDS: LIGHTNING IS THE MAIN THREAT FROM ANY THUNDERSTORMS. SOME
STORMS THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WINDS AND BRIEF
HEAVY RAIN. HIGH TEMPERATURES NEAR 100 WILL RESULT IN HEAT INDEX
READINGS AROUND 105 THIS AFTERNOON.

TIMING: THIS AFTERNOON AND EVENING.

DISCUSSION: A VERY WARM RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS
THE AREA TODAY LEADING TO HOT TEMPERATURES. THE HOT AND MOIST AIR
MASS WILL ALSO LEAD TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND
THURSDAY NIGHT. SEVERE STORMS ARE POSSIBLE...WITH DANGEROUS
LIGHTNING...HIGH WINDS...AND BRIEF HEAVY RAINFALL.

DISCUSSION: A COLD FRONT WILL ACROSS CENTRAL INDIANA ON THURSDAY
AND THURSDAY NIGHT BRINGING CONTINUED CHANCES FOR THUNDERSTORMS.
THERE IS A CHANCE FOR MORE THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

In the hours before

Special weather statement, Jul 18, 12:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1233 PM EDT WED JUL 18 2012

INZ040-048-181715-
HANCOCK-MADISON-
1233 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM ADVISORY FOR HANCOCK AND SOUTHERN MADISON
COUNTIES UNTIL 115 PM EDT...

AT 1227 PM EDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 7
MILES NORTH OF GREENFIELD...OR 15 MILES SOUTH OF ANDERSON...MOVING
SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREENFIELD...
  SPRING LAKE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3972 8566 3979 8595 3987 8595 3987 8594
      3993 8594 3993 8586 3999 8587 4005 8561
TIME...MOT...LOC 1633Z 009DEG 7KT 3988 8578

JK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:10 PM EDTSpecial Weather StatementINDHamilton, Hancock50 min
Jul 18, 1:24 PM EDTSpecial Weather StatementINDMarion51 min
Jul 18, 1:34 PM EDTSpecial Weather StatementINDHancock26 min
Jul 18, 2:18 PM EDTSpecial Weather StatementINDMarion42 min
Jul 18, 2:33 PM EDTSpecial Weather StatementINDShelby27 min
Jul 18, 2:49 PM EDTSpecial Weather StatementINDMorgan41 min
Jul 18, 3:02 PM EDTSpecial Weather StatementINDJohnson28 min
Jul 18, 3:32 PM EDTSpecial Weather StatementINDBrown28 min
Jul 18, 3:48 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings27 min
Jul 18, 4:06 PM EDTSpecial Weather StatementINDBrown24 min
Jul 18, 4:11 PM EDTSpecial Weather StatementINDDelaware49 min
Jul 18, 4:30 PM EDTSpecial Weather StatementINDBrown30 min
Jul 18, 4:55 PM EDTSpecial Weather StatementINDCarroll35 min
Jul 18, 5:15 PM EDTSpecial Weather StatementINDGreene30 min
Jul 18, 5:33 PM EDTSpecial Weather StatementINDKnox27 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.